Suspected reactivation of extrapulmonary tuberculosis focus after non-medical abuse of anabolic androgenic steroids: a case report

Suspected reactivation of extrapulmonary tuberculosis focus after non-medical abuse of anabolic androgenic steroids : a case report / Vikramjit Singh, Angelika Batta. -

  • PMID: 31874100
  • DOI: 10.1515/jbcpp-2019-0167


Abstract

Background

Youth population has a common tendency to use androgenic steroids. The reasons for such abuse vary from performance enhancement to muscle building in order to enhance physical appearance. Such rampant abuse, aided by fitness centers and gym trainers, has a huge risk of side effects such as hepatic dysfunctions and increased risk of infections.

Case presentation

We report a case of 21-year-old man who started with anabolic steroids, namely testosterone enanthate, nandrolone decanoate and boldenone undecylenate injections, for the purpose of muscle building and strength training at his fitness center. He presented to his family physician after 2 months with upper neck swelling on right side 5 × 4 cm for 15–20 days. He was started on Augmentin 625 mg tablet three times a day for 7 days. On seventh day, swelling persisted, and fine needle aspiration cytology (FNAC) was performed, which was suggestive of granulomatous lesion likely to be tuberculosis. The patient was started with anti-tubercular therapy (ATT) under category A, but swelling did not improve and repeated FNAC was advised. The ATT was withheld and Augmentin tablet was restarted for another 3 days. A revised diagnosis of acute suppurative lymphadenitis was made, and an incision and drainage of the abscess was performed. The patient was started on Amikacin 500 intramuscular injection for 5 days along with faropenem and cefuroxime axetil tablets for 14 days. He initially started recovering but returned with pustular discharge from the incision mark. It was decided to reinitiate the ATT-intensive phase medication for another 2 months. The patient finally recovered with complete healing of the wound. The frequent change of treating physician and misuse of antimicrobials made the diagnosis tougher, contributing to delay in the optimum therapy.

Conclusion

This case highlights the abuse of multiple steroids together in the form of stacking by a young adult, which leads to a rare serious adverse effect such as suspected tubercular reactivation.

Parameters

Science
Case report
Date
25 December 2019
People
Batta, Angelika
Singh, Vikramjit
Country
India
Language
English
Other organisations
Maulana Azad Medical College (MAMC)
Doping classes
S1. Anabolic Agents
Substances
Boldenone
Nandrolone
Testosterone
Medical terms
Health effects
Treatment
Various
Gym/fitness environment
Document category
Abstract
Date generated
5 November 2020
Date of last modification
6 November 2020
Category
  • Legal Source
  • Education
  • Science
  • Statistics
  • History
Country & language
  • Country
  • Language
Other filters
  • ADRV
  • Legal Terms
  • Sport/IFs
  • Other organisations
  • Laboratories
  • Analytical aspects
  • Doping classes
  • Substances
  • Medical terms
  • Various
  • Version
  • Document category
  • Document type
Publication period
Origin